Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Can steroid injections lead to diabetes?

FormerfireFFormerfire Posts: 148
edited 06/11/2012 - 8:46 AM in Spinal Injections
Ok, this seems a really dumb question. But, last year i had a total of 14 steroid injections. I am wondering whether they can stuff up my blood sugar etc???

Why? I have put on 7kg in 3 months (ok, its 6 months after the injections) but I had already put on 3kg over the 1 year of back surgery recovery prior to this. I am breathless going up stairs - I feel like I have a tire around my middle!!!

Could it be possible? It really feels like much more weight than just normal bad eating weight gain.


  • I hope you're still around. Yes, if cortisone was used in all of your injections, it can increase your blood sugar levels. You can gain some weight from it and may feel your appetite increase, but it's most likely to cause redistribution of fat weight. Symptoms of this include *moon face" (a rounding of your face/neck) and increased abdominal weight.

    If you haven't already, talk to your primary care doctor about all of this. It's common to gain some weight when you're forced to be more sedentary following surgery, but so much weight so quickly -- and so many shots that may have contained a steroid -- needs to be checked out soon. Does your pain management doctor know about all of this as well? He needs to, if not, and it may change the course of future treatments, at least for a while.

    Good luck, I hope it works out for you!
  • Hope this helps you.. :H

    Over the past 12 months Ive had 16 epidurals with cortisone and the same amount of facet and SI injections and nerve burns..

    I put on around 15 kgs , mainly the stomach area and looked like Id turned into lifting weights..LOL

    My Dr did some blood tests when I started to have swelling feet and then everything started to swell,i t did affect my liver but there was no mention of having diabetes when the blood test results came back..I had to make them stop using the steriods after 13 procedures which caused more pain as the cortisone acts as a soothing agent..

    The weight is slowly coming off now..

    I wish you all the best and be guide by your Doctor.

  • Any of the injections routinely performed for back problems, as long as they contain any form of steroid in them can cause diabetes, and if already diabetic or pre diabetic, ,you need to be especially careful/watchful of your blood sugar levels post injection.
    Your primary care physician can perform simple lab tests to see if you are experiencing elevated blood sugar levels and to check your serum levels for the last three months to see if there is an ongoing concern.
    All PM's should have elevated blood sugar levels as a listed side effect of the injections, although I know that my own didn't and when I asked them was told no, that they didn't cause an increase in blood sugar until I showed them the information that I found online about them. Now, it is a listed side effect.
  • My husband is a type 2 diabetic, and when he controls his diet, he is drug free. He 'failed' to mention this when he was given a steroid pack (you know the 6/5/4/3/2/1 one), and by the second day his sugar was over 300! Scared the boot out of me. He took his next dose, looked horrible. I sent him the the doctor, and once he found he was a 'diet controlled', but type 2, he stopped it immediately! Make sure your doctor knows if you have it in your family, or if like my husband through pride I guess...if you have it even if 'diet controlled.'

    Ps.. My hubby relayed to me after this that since he wasn't on medication, he must not be a diabetic anymore! WRONG!! :) (That's why he says he didn't tell the doctor originally) He learned his lesson!

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
Sign In or Register to comment.